Alert archive / Pennsylvania / Wind Advisories in 2023
Wind Advisory 6, NWS State College, PA
NWS State College, PA issued this wind advisory at Mar 13, 2023, 2:35 PM EDT for 12 counties in Pennsylvania. It took effect at Mar 14, 2023, 12:00 PM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2023, 2:35 PM EDT (18:35 UTC)
- In effect from
- Mar 14, 2023, 12:00 PM EDT
- Expired
- Mar 14, 2023, 11:12 PM EDT
- In force
- 11 hr
- Issued by
- NWS State College, PA
Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Lancaster County, PA, Lebanon County, PA, Schuylkill County, PA, Somerset County, PA, York County, PA
The radar
The State College radar (KCCX), 93 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 425 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981 WWUS71 KCTP 131835 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 235 PM EDT Mon Mar 13 2023 PAZ024-025-033>036-057>059-064>066-140645- /O.NEW.KCTP.WI.Y.0006.230314T1600Z-230315T1200Z/ Cambria-Blair-Somerset-Bedford-Fulton-Franklin-Dauphin-Schuylkill- Lebanon-Adams-York-Lancaster- Including the cities of Johnstown, Altoona, Somerset, Bedford, McConnellsburg, Chambersburg, Harrisburg, Hershey, Pottsville, Lebanon, Gettysburg, York, and Lancaster 235 PM EDT Mon Mar 13 2023 ...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO 8 AM EDT WEDNESDAY... * WHAT...Northwest winds 25 to 30 mph with gusts 45 to 50 mph expected. * WHERE...Portions of central Pennsylvania. * WHEN...From noon Tuesday to 8 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
3 follow-up statements
369 WWUS71 KCTP 140534 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 134 AM EDT Tue Mar 14 2023 PAZ024-025-033>036-057>059-064>066-141745- /O.CON.KCTP.WI.Y.0006.230314T1600Z-230315T1200Z/ Cambria-Blair-Somerset-Bedford-Fulton-Franklin-Dauphin-Schuylkill- Lebanon-Adams-York-Lancaster- Including the cities of Johnstown, Altoona, Somerset, Bedford, McConnellsburg, Chambersburg, Harrisburg, Hershey, Pottsville, Lebanon, Gettysburg, York, and Lancaster 134 AM EDT Tue Mar 14 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 AM EDT WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts 45 to 50 mph expected. * WHERE...Southern Pennsylvania. * WHEN...From Noon Tuesday to 8 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
505 WWUS71 KCTP 141610 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 1210 PM EDT Tue Mar 14 2023 PAZ024-025-033>036-057>059-064>066-150415- /O.CON.KCTP.WI.Y.0006.000000T0000Z-230315T1200Z/ Cambria-Blair-Somerset-Bedford-Fulton-Franklin-Dauphin-Schuylkill- Lebanon-Adams-York-Lancaster- Including the cities of Johnstown, Altoona, Somerset, Bedford, McConnellsburg, Chambersburg, Harrisburg, Hershey, Pottsville, Lebanon, Gettysburg, York, and Lancaster 1210 PM EDT Tue Mar 14 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts 45 to 50 mph expected. * WHERE...Southern Pennsylvania, including the Laurel Highlands and Western Poconos. * WHEN...From Noon today until 8 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp Lambert/Colbert/Travis
059 WWUS71 KCTP 150312 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 1112 PM EDT Tue Mar 14 2023 PAZ024-025-033>036-057>059-064>066-150415- /O.CAN.KCTP.WI.Y.0006.000000T0000Z-230315T1200Z/ Cambria-Blair-Somerset-Bedford-Fulton-Franklin-Dauphin-Schuylkill- Lebanon-Adams-York-Lancaster- Including the cities of Johnstown, Altoona, Somerset, Bedford, McConnellsburg, Chambersburg, Harrisburg, Hershey, Pottsville, Lebanon, Gettysburg, York, and Lancaster 1112 PM EDT Tue Mar 14 2023 ...WIND ADVISORY IS CANCELLED... Winds will remain gusty overnight. However, they have diminished from earlier this evening and threat of downed tree limbs or power outages is now low. $$ For more information from the National Weather Service visit http://weather.gov/ctp
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Mar 13, 1:40 PM EDT, 55 minutes earlier.
Area forecast discussion, Mar 13, 1:40 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service State College PA 140 PM EDT Mon Mar 13 2023 .SYNOPSIS... A coastal low pressure system will strengthen rapidly into a major nor'easter and bring winter weather impacts to portions of Central Pennsylvania tonight through Tuesday. Windy conditions are expected Tuesday into Wednesday. A noticeable warming trend is forecast from midweek through St. Patrick's Day before another system brings rain or snow to start the weekend. && .NEAR TERM /THROUGH TONIGHT/... Light intensity precip and marginal air/road temps will continue to favor mainly elevated/grassy sfcs and highest terrain for very minor slushy coating-0.5" through 00Z. Surge of llvl CAA and steepening lapse rates coincident with arrival of deep upper low will result in some heavier upslope snow shower to squall-ish type activity over the Laurels by early this evening. Increasingly cold and gusty NW flow on backside of deepening coastal low offshore New England will maintain a steady stream of lake+terrain enhanced snow showers over the Laurel Highlands through tonight. A winter wx advisory remains in effect for Cambria and Somerset Counties from 22Z Mon to 18Z Tue due to snow and gusty winds with a solid 2-4" expected and localized 6+ on the favored ridgetops and summits. Snow intensity picks up over the Poconos into our adjacent northeast zones late tonight into early Tuesday morning as wrap around/deformation snow pivots over northeast PA in response to coastal low "bombing out" near the 40/70 benchmark. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... We made minor tweaks to the forecast to bring snow totals down by a couple inches in our northeastern zones, as latest model guidance has trended east with the main axis of heavier precip. 24hr totals ending 00Z Wed now 4-6" for only a small area in eastern/ northern portions of Sullivan and Schuylkill Counties, with amounts quickly decreasing to the west and south. Tuesday will feature below normal temperatures areawide. These chilly temperatures will be made to feel even colder by an increasingly blustery northwest wind. Current max wind gusts will be in the 40-45 mph range across the Laurels and through the Lower Susq. All medium range guidance supports fair and warmer conditions Wed-Thu, as upper trough lifts out and high pressure builds across PA, then off the east coast. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The focus late next week will turn to a deepening upper trough over the northern plains and the associated surface low, which is progged to track west of PA. Lack of a blocking high should allow warm air to flood into the region ahead of the trailing cold front, pushing temperatures well above normal Thursday and Friday. The trailing cold front will likely be accompanied by a round of rain showers either Friday or Friday night, followed by cooler and breezy conditions Saturday. Scattered snow showers appear possible over the N and W Mtns Saturday and perhaps Sunday with arrival of the upper trough. Will keep an eye on the potential for some convective snow showers Saturday afternoon with the GFS showing some instability to work with, mainly over western and northern PA. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Light snow continues this afternoon over northern PA with vsby so far generally 5+ SM. Aside from the snow, seeing mainly MVFR cigs across the CWA with the exception of JST where IFR remains. We should see more of the same the rest of the afternoon with largely MVFR cigs for most sites but IFR at JST. A couple of heavier snow showers may briefly lower vsby this evening at JST and AOO. Tonight, expecting IFR cigs to continue at JST and perhaps at BFD, while AOO, UNV and IPT remain MVFR. May see some improvement to VFR at MDT and LNS. Gusty winds will pick up later tonight into tomorrow, especially over the southern half of central PA which has been reflected in the latest TAF package. Outlook... Tue...Gusty NW wind. Snow showers/tempo IFR poss N and W Mtns. Wed...AM snow showers possible W Mtns. Thu...No sig wx expected. Fri...PM rain showers/low cigs poss, mainly NW Mtns. Sat...Snow showers/low cigs poss NW Mtns. && .CTP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM this evening to 2 PM EDT Tuesday for PAZ024-033. Winter Weather Advisory from 6 PM this evening to 6 PM EDT Tuesday for PAZ037-042-053-058. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl/Colbert SHORT TERM...Steinbugl/Colbert LONG TERM...Fitzgerald/Travis AVIATION...Martin/Travis
Hazardous weather outlook, Mar 13, 4:48 AM EDT, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service State College PA 448 AM EDT Mon Mar 13 2023 PAZ004>006-010-011-017-140900- Warren-McKean-Potter-Elk-Cameron-Clearfield- 448 AM EDT Mon Mar 13 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Lake enhanced snow showers will produce light snow accumulation tonight which could result in locally hazardous travel conditions into Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Lake enhanced snow showers will continue on Tuesday with additional light to moderate accumulations resulting in locally hazardous travel conditions. Breezy conditions Tuesday could blow around unsecured objects and result in difficult driving for high-profile vehicles. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-025>028-034>036-041-045-046-049>052-056-057-059- 063>066-140900- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Franklin-Northern Lycoming- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 448 AM EDT Mon Mar 13 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Windy conditions on Tuesday could result in downed trees limbs and power lines resulting in scattered power outages. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-033-140900- Cambria-Somerset- 448 AM EDT Mon Mar 13 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 PM EDT TUESDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. Windy conditions on Tuesday could result in downed tree limbs and power lines resulting in scattered power outages. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ037-042-053-058-140900- Tioga-Sullivan-Columbia-Schuylkill- 448 AM EDT Mon Mar 13 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EDT TUESDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. Windy conditions on Tuesday could result in downed tree limbs and power lines resulting in scattered power outages. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 4:22 AM EDT | Winter Weather Advisory | CTP | Cambria, Columbia, Schuylkill, Somerset, Sullivan, Tioga | 38 hr |
| Mar 13, 5:10 PM EDT | Special Weather Statement | CTP | Somerset | 50 min |
| Mar 13, 6:09 PM EDT | Special Weather Statement | CTP | Bedford, Cambria, Somerset | 66 min |
| Mar 13, 7:39 PM EDT | Special Weather Statement | CTP | Bedford, Cambria, Fulton | 66 min |
Nearby
Wind Advisories in Pennsylvania, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.